Wyoming, 2025High Wind in Wyoming, February 23 to 24, 2025
February 23 to 24, 2025 · NWS RIW · 2 events in 2 counties and zones
A tight pressure gradient led to strong wind in and on the eastern slopes of the Absaroka Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient led to strong wind in and on the eastern slopes of the Absaroka Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 3:32 AM MST, 1 hour 28 minutes earlier. Its key messages:
- Increasing winds and snow push in Sunday for the western mountains with rain/snow mix to just rain for lower valleys.
- Snow and wind continue Monday diminishing into Tuesday with a cold front passage.
- Warming trend and dry conditions for the remainder of the week with possible ice jamming and flooding.
Area forecast discussion, Feb 23, 3:32 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 AM MST Sun Feb 23 2025
.KEY MESSAGES...
- Increasing winds and snow push in Sunday for the western
mountains with rain/snow mix to just rain for lower valleys.
- Snow and wind continue Monday diminishing into Tuesday with a
cold front passage.
- Warming trend and dry conditions for the remainder of the week
with possible ice jamming and flooding.
&&
.DISCUSSION...
Issued at 1150 PM MST Sat Feb 22 2025
IR currently depicts clear skies across the CWA with high clouds
pushing in from the west spilling over the ridge. The main
shortwave is evident across the Pacific northwest that will push
through the state Sunday through Tuesday. Upper level ridging
has begun to break down as it pushes east into Sunday morning
due to increasing divergence aloft with the aforementioned next
disturbance. The main finger of the PFJ continues to slide
further south through Montana towards northern Wyoming that will
start to pump in the Pacific northwest moisture, and thus the
increasing snow chances.
As this shifts further south, the gradient and zonal flow
increases mixing to the surface come Sunday morning. Ongoing
drainage wind for the Cody Foothills and Wind River Basin
overnight but all areas will see a rise in wind speeds by mid to
late morning with daytime heating. The wind corridor will see
its usual higher wind speeds, although not the most ideal high
wind warning criteria direction but still seeing frequent 50
plus mph winds. The main energy to see the higher speeds will be
across the Absarokas and into the Cody Foothills, where 60 to 70
mph gusts will be likely into the afternoon and overnight into
Monday. Some easement of winds overnight but will remain
elevated at all locations. Snow chances will increase out of
Idaho by late morning for Yellowstone and into the western
mountains by early afternoon. Valleys will not see the
precipitation until mid afternoon, but at that point, a mix to
even just liquid rain will be the likely type with the warmer
than average temperatures above freezing. Turning over to snow
after dark overnight into Monday will give way to minimal
accumulations with the best chances for 2 to 3 inches at 70 to
80 percent. Southern Yellowstone and the Tetons/Gros Ventres
will see 60 to 80 percent accumulation's over 8 inches with
Tetons the best chances for over a foot of 40 to 50 percent.
This is all per usual for the westerly zonal upper level flow
but with more minimal amounts across the western Winds to the
Salts/Wyoming ranges at this time. Winter weather headlines will
remain in place for the aforementioned areas being the more
prevalent a bit further north in line with the main finger of
the PFJ.
Otherwise, snow diminishes overnight Monday into Tuesday as well
as the higher winds with the main shortwave pushing east of the
Divide and out of the CWA by day's end into Wednesday morning.
Frontal passage Tuesday afternoon will hinder the high
temperatures by a few degrees, especially east of the Divide
with only minimal chances for some sprinkles and/or flakes but
mainly dry for most outside of the higher terrain. Ice jamming
and any flooding concerns look to be more limited with this
system for the northern Bighorn Basin and Johnson County with
the FROPA and looks to be more aligned for concerns later into
the work and next weekend. A stronger ridge looks to build in
Wednesday onward with increasing convergence aloft bringing
another more distinct warming trend and dry conditions. This
will help to aid in blocking a closed low well to the south and
limit the impacts of the next system by the end of next weekend
where precipitation chances increase once again. Time will
tell, so stay tuned for updated forecasts in the coming days.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 330 AM MST Sun Feb 23 2025
Prevailing VFR conditions through this morning. A weather
system moves in from the northwest by Sunday afternoon brining
snow/rain to KJAC by 20Z. The heaviest snow/rain will begin
around 22Z at KJAC with conditions dropping to IFR by that time.
Conditions are expected to deteriorate further at KJAC by 02Z
as ceilings drop to IFR (possibly as low as LIFR) Sunday
evening. Lower ceilings move into KBPI and KPNA after 06Z
Monday.
Wind will be the story at other terminals as strong wind develops at
KCPR/KCOD this afternoon. Gusts as high as 50 knots will be
possible at times Sunday afternoon at these terminals. Mountain
obscuration will increase across western mountain ranges Sunday
afternoon, becoming prevalent Sunday evening.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Monday for WYZ001-012.
High Wind Warning until 5 PM MST Monday for WYZ002-003.
&&
DISCUSSION...Lowe
AVIATION...Hattings
Hazardous weather outlook, Feb 23, 12:30 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1230 AM MST Sun Feb 23 2025
WYZ001>020-022>030-241130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1230 AM MST Sun Feb 23 2025
...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SUNDAY TO 5 PM MST
MONDAY...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SUNDAY TO 5 PM MST
MONDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO
11 AM MST MONDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO
11 AM MST MONDAY...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow chances and high winds increase through the morning and
especially for the afternoon to evening hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow and high winds continue Monday and into Tuesday before coming to
an end.
Ice jamming and flooding concerns minimal Sunday and Monday but more
prevalent later in the period for Thursday through next Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Absaroka Mountains
- When
- February 23, 5:00 AM MST to February 24, 5:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The WYDOT sensor over Chief Joseph Pass along WY Hwy 296 gusted to 91 mph.
High Wind, Cody Foothills
- When
- February 23, 5:00 AM MST to February 24, 5:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The Irma Lake wind sensor gusted to 69 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 23, 20251 death · 3 injured · 1 event
- Flooding and Hail in Oregon, February 23 to 28, 20256 injured · $13,000 · 1 in hail · 14 events
- High Wind in Nebraska, February 23 to 25, 202556 kt wind · 6 events
- Flooding in Idaho, February 23 to 24, 2025$2,000 · 3 events
- High Wind in Montana, February 23 to 24, 202559 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232437, 1232438.